Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Organophosphorus (OP) compound poisoning is a major global public health problem. Acute OP insecticide self-poisoning kills over 200,000 people every year, the majority from self-harm in rural Asia. Highly toxic OP nerve agents (e.g., sarin) are a significant current terrorist threat, as shown by attacks in Damascus during 2013. These anticholinesterase compounds are classically considered to cause an acute cholinergic syndrome with decreased consciousness, respiratory failure, and, in the case of insecticides, a delayed intermediate syndrome that requires prolonged ventilation. Acute respiratory failure, by central and peripheral mechanisms, is the primary cause of death in most cases. However, preclinical and clinical research over the last two decades has indicated a more complex picture of respiratory complications after OP insecticide poisoning, including onset of delayed neuromuscular junction dysfunction during the cholinergic syndrome, aspiration causing pneumonia and acute respiratory distress syndrome, and the involvement of solvents in OP toxicity. The treatment of OP poisoning has not changed over the last 50 years. However, a better understanding of the multiple respiratory complications of OP poisoning offers additional therapeutic opportunities.

Original publication

DOI

10.1164/rccm.201406-1150CI

Type

Journal article

Journal

Am J Respir Crit Care Med

Publication Date

15/12/2014

Volume

190

Pages

1342 - 1354

Keywords

critical care, insecticide, nerve agent, organophosphorus, Chemical Warfare Agents, Critical Care, Humans, Insecticides, Organophosphate Poisoning, Pulmonary Medicine